Winter Storm, Wilkin
- When
- February 20, 6:00 AM CST to February 21, 3:50 AM CST
- Where
- Wilkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
A strong winter storm system tracked across Nebraska and then into Iowa on the 20th, swinging an inverted trough into the southern Red River Valley. This brought 6 to 10 inches of snow to the area along with gusty north-northeast winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong winter storm system tracked across Nebraska and then into Iowa on the 20th, swinging an inverted trough into the southern Red River Valley. This brought 6 to 10 inches of snow to the area along with gusty north-northeast winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 20, 2:36 AM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
236 AM CST SUN FEB 20 2011
.DISCUSSION....FORECAST CONCERNS IMPENDING WINTER STORM ACROSS THE
SOUTH...WIND AND TEMPERATURES. MODELS CONTINUE IN GOOD AGREEMENT
WITH MAIN FEATURES. LATEST ECMWF AS WELL AS NAM A LITTLE FARTHER
SOUTH WITH HEAVIER SNOW LINE HOWEVER BORDER AREA STILL LOOKS FAVORED
FOR WINTER STORM SNOW TOTALS.
INTERESTING THAT 00Z NAM AND ECMWF FARTHER SOUTH WITH HEAVIER
SNOW TRACK. FOR THIS AM NOT PLANNING ON CHANGING ONGOING
HEADLINES. ALL MODELS NOT SHOWING ANY HEAVIER SNOW MOVING INTO FAR
SOUTHERN FA TIL CLOSE TO 18Z CONTINUING THROUGH THE EVENING. KABR
88D STILL SHOWING THAT COLUMN UNDERGOING SATURATION ACROSS NE SD.
ECMWF HOLDS HEAVIER PCPN LONGEST SO TIMING OF ENDING HEADLINES
WILL NEED TO BE MONITORED. AT THE TIME HEAVIER SNOW EXPECTED TO
MOVE IN IS ALSO TIME WINDS GET CRANKED UP. STRONGEST WINDS WILL BE
ACROSS E SD HOWEVER 30-35KTS AT 925MB ALONG BORDER SO BLIZZARD
CONDITIONS THIS AFTERNOON CERTAINLY A POSSIBILITY IF HEAVIER SNOW
MOVES IN. DRIER AIR ROTATING AROUND SURFACE HIGH ACROSS S CANADA
WILL PROVIDE SHARP CUT-OFF WITH SNOW WHICH LOOKS CLOSE TO A
VALLEY CITY-FARGO-PARK RAPIDS LINE. FARTHER NORTH OUT OF THE SNOW
TRACK WILL BE WINDY AND COULD APPROACH ADVISORY CRITERIA. THIS
WILL DEPEND ON SURFACE WIND DIRECTION AS ECMWF SHOWING MORE NE
COMPONENT NOT FAVORABLE FOR STRONGER WINDS THROUGH VALLEY. CLEARING
LINE ACROSS OR JUST NORTH OF INTERNATIONAL BORDER AND MODELS SAG
DRYING SOUTHWARD SO NORTHERN AREAS COULD SEE SOME SOLAR TODAY. THIS
WILL ALSO RESULT IN COLDER START AND WILL LEAN MAXIMUM TEMPERATURES
CLOSER TO COLDER MET GUIDANCE. COLDER VALUES UNDER CLEARING AND WIND
COMBINING TO PRODUCE ADVISORY WIND CHILLS IN DVL BASIN AND WILL NEED
ADVISORY FOR THE MORNING HOURS.
ENDING OF SNOW ACROSS THE SOUTH AND MINIMUM TEMPERATURES ACROSS
THE NORTH WILL BE MAIN CONCERN FOR TONIGHT. AGAIN ECMWF LATEST IN
CLEARING OUT SNOW. ELSEWHERE AS HIGH SAGS IN BEHIND DEPARTING LOW SKC
AND DIMINISHING WIND COULD RESULT IN COLD TEMPERATURES ACROSS THE
NORTH. COULD SEE A BIG THERMAL CONTRAST WITH CLOUDS HOLDING ACROSS
THE SOUTH.
HIGH BUILDS THROUGH FA ON MONDAY. LATE FEB SUN MAY ALLOW
TEMPERATURES TO CLIMB THROUGH SINGLE DIGITS WITH WARMEST VALUES IN
THE EASTERN WOODED AREAS.
BROAD MID LEVEL TROUGH SETS UP BRINGING SOME LOW CHANCES FOR -SN
TOWARDS MIDWEEK. TEMPERATURES MODERATE SOME TOWARDS MID WEEK
FOLLOWED BY ANOTHER COOL DOWN TO FINISH WORK WEEK.
&&
.AVIATION...PRIMARILY MVFR/IFR CIGS/VSBY TO BECOME MORE WIDESPREAD
ACROSS SOUTHERN FA TO INCLUDE FAR AS SNOW MOVES IN. FARTHER NORTH
WILL REMAIN VFR. WINDS TO INCREASE FROM NE 20 TO 30 MPH WITH SOME
HIGHER GUSTS CONTINUING THROUGH THE DAY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR NDZ006-007-014-015-
054.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR NDZ049-052-053.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR NDZ038-039.
MN...WINTER STORM WARNING FROM 6 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR MNZ029>031-040.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR MNZ003-027-028-032.
&&
VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 248 PM CST SAT FEB 19 2011 MNZ029>031-040-NDZ049-052-053-202100- WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-RANSOM-SARGENT- RICHLAND- 248 PM CST SAT FEB 19 2011 ...WINTER STORM WARNING IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT SNOW WILL BECOME LIKELY BY LATE TONIGHT IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. ACCUMULATIONS OVERNIGHT OF LESS THAN ONE INCH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY SNOW AND BLOWING SNOW IS EXPECTED ON SUNDAY INTO SUNDAY NIGHT IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA GENERALLY SOUTH OF THE INTERSTATE 94 CORRIDOR. ACCUMULATIONS WILL VARY GREATLY FROM SOUTH TO NORTH...WITH THE HIGHEST ACCUMULATIONS ALONG THE NORTH AND SOUTH DAKOTA BORDER WHERE UP TO ONE FOOT IS POSSIBLE. BLOWING SNOW WILL REDUCE VISIBILITIES IN OPEN AREAS ON SUNDAY TO NEAR ZERO AT TIMES...AND BLIZZARD CONDITIONS ARE POSSIBLE. TRAVEL MAY BECOME IMPOSSIBLE AT TIMES SUNDAY INTO SUNDAY EVENING...SO USE CAUTION IF YOU MUST TRAVEL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ003-027-028-032-NDZ038-039-202100- CLAY-WEST BECKER-EAST BECKER-WADENA-BARNES-CASS- 248 PM CST SAT FEB 19 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT SNOW WILL BECOME LIKELY BY LATE TONIGHT IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. ACCUMULATIONS OVERNIGHT OF LESS THAN ONE INCH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY SNOW AND BLOWING SNOW IS EXPECTED ON SUNDAY INTO SUNDAY NIGHT IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA GENERALLY SOUTH OF THE INTERSTATE 94 CORRIDOR. ACCUMULATIONS WILL VARY GREATLY FROM SOUTH TO NORTH...WITH THE HIGHEST ACCUMULATIONS ALONG THE NORTH AND SOUTH DAKOTA BORDER. BLOWING SNOW WILL REDUCE VISIBILITIES IN OPEN AREAS ON SUNDAY...SO USE CAUTION IF YOU MUST TRAVEL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030- 054-202100- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY- 248 PM CST SAT FEB 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT SOME LIGHT SNOW OR FLURRIES ARE POSSIBLE OVERNIGHT...WITH ACCUMULATIONS LESS THAN ONE INCH. THERE MAY BE A FEW SLICK SPOTS ON UNTREATED ROADS SURFACES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284282, 284284, 284285.